Skip to comments.Study Finds Half of Women on "Birth Control Shot" Suffer Bone Problems
Posted on 12/21/2009 4:13:18 PM PST by wagglebee
GALVESTON, Texas, December 21, 2009 (LifeSiteNews.com) - Nearly half of women using depot medroxyprogesterone acetate (DMPA), commonly known as the birth control shot, will experience high bone mineral density (BMD) loss in the hip or lower spine within two years of beginning the contraceptive, according to researchers at the University of Texas Medical Branch at Galveston.
The study, reported in the January 2010 issue of Obstetrics and Gynecology, was the first to show that women on the birth control shot who smoke, have low levels of calcium intake and never gave birth are at the highest risk for BMD loss. The researchers also found that high risk women continued to experience significant losses in BMD during the third year of the use of the contraceptive injection, especially in the hip - the most common facture site in elderly women.
DMPA is an injected contraceptive administered to patients every three months. According to the American College of Obstetricians and Gynecologists, more than two million American women use the birth control shot, including approximately 400,000 teens. DMPA is relatively inexpensive compared with some other forms of contraception and doesn't need to be administered daily, which contributes to its popularity.
The study followed 95 DMPA users for two years. In that time, 45 women had at least five percent BMD loss in the lower back or hip. A total of 50 women had less than five percent bone loss at both sites during the same period.
By and large, BMD loss was higher in women who were current smokers, had never given birth and had a daily calcium intake of 600 mg or less - far below the recommended amounts. Moreover, BMD loss substantially increased among the women with all three risk factors.
The researchers followed 27 of the women for an additional year and found that those who experienced significant BMD loss in the first two years continued to lose bone mass.
Some men also have bone problems. That's why they use Viagra.
Gee, I thought the sluts got the shots because they had bone problems.
So if a female got married and the couple decided they didn’t want children right away got the shot is she still a slut?
Sheesh....just like “preventing osteoporosis” with a ONCE a Month pill...this once EVERY 3 MONTHS shot is bad....when will people learn, you really can’t screw with Mother Nature...shooting your body up with loads of hormones, once in awhile etc cannot be good....
Not to mention women usually gain at least 100 lb on depro-provera. I’d rather be pregnant.
And they tell them when they first put it in that it’s easily undone, a lie, once the implant is in, they can’t take it out without making a huge scar in the upper arm.
Now that you read this, you can look at those really big young women, usually white, and wonder if they’re on depro-provera.
Why is that? Do you feel the same way about the birth control pill as well?
Depo-provera is very dangerous for a lot of women. It can also cause severe depression and suicidal tendencies. (perhaps from gaining the 100 lbs;-) The only thing this injection is good for is to “chemically castrate” male sex offenders.
The shot is different from the kind that is implanted though. Those are two different procedures.
Disclaimer: Opinions posted on Free Republic are those of the individual posters and do not necessarily represent the opinion of Free Republic or its management. All materials posted herein are protected by copyright law and the exemption for fair use of copyrighted works.